Low potassium (hypokalemia) has many causes. The most common cause is excessive potassium loss in urine due to prescription water or fluid pills (diuretics). Vomiting or diarrhea or both can result in excessive potassium loss from the digestive tract. Only rarely is low potassium caused by not getting enough potassium in your diet.
Causes of potassium loss leading to low potassium include:
- Chronic kidney disease
- Diabetic ketoacidosis
- Diarrhea (causing anal irritation)
- Excessive alcohol use
- Excessive laxative use
- Excessive sweating
- Folic acid deficiency
- Prescription water or fluid pills (diuretics) use
- Primary aldosteronism
- Some antibiotic use
July 08, 2014
Causes shown here are commonly associated with this symptom. Work with your doctor or other health care professional for an accurate diagnosis.
- Mount DB. Causes of hypokalemia. http://www.uptodate.com/home. Accessed May 13, 2014.
- Hypokalemia. The Merck Manuals: The Merck Manual for Health Care Professionals. http://www.merckmanuals.com/professional/endocrine_and_metabolic_disorders/electrolyte_disorders/hypokalemia.html. Accessed May 13, 2014.
- Reid A, et al. Hypokalemia: Common things occur commonly — A retrospective survey. Journal of the Royal Society of Medicine. 2012;3:80.
- Patient information: Hypokalemia (the basics). http://www.uptodate.com/home. Accessed May 13, 2014.
- Potassium, serum. Mayo Medical Laboratories. http://www.mayomedicallaboratories.com/test-catalog/Clinical+and+Interpretive/81390. Accessed May 13, 2014.